Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
chocolatemoose

Regulate too much testosterone?

Recommended Posts

I'm a 19 year old female who has always had quite oily, acne prone skin. However, in the last 2 months my acne has gone from mild/moderate (usually a few pimples here or there, sometimes clear) to severe, covering most of my face with particularly hearty, shiny red clusters on my jawline and neck.

My body and diet have changed a lot over the past year. In high school I ran 40 miles a week for cross country and track. I got to college and was no longer on the track team and had an unlimited meal plan. I tried to keep running every once in a while, but my activity level is like 10% of what it used to be. It's hard to push myself that hard without a team.

Summer came and I couldn't fit into my shorts; I'd gained about 10 pounds since arriving at college. Just as my self confidence was careening from barely being able to fit my drawstring pair of shorts, all hell broke loose with my skin. When I got home from college, my mother saw my face, and I found myself at the doctor a few days later. He mentioned hormones and birth control, but I wasn't ready to go there yet and was prescribed minocycline and some expensive cream. After 3 weeks of that, my acne is worse than ever.

I'm thinking it's a hormone thing. I'm willing to consider birth control, though I'm not a huge fan of popping all these pills. Any other tips for regulating female hormones that I can try before I go down the birth control path? I've read things about fish oil, ect. I'm also trying to run more; it'd be nice to fit into my clothing, but there's no way I can get back to a track team level of activity and fitness on my own.

Link to comment
Share on other sites

I hear you with the track and cross country thing and how it's difficult to stay in shape afterward because you're used to eating whatever you want. There is a product called estrotone by new chapter which can be found at health food stores BUT it didn't work for hormone regulation for myself because birth control balances estrogen and progesterone which is what really gives you a hormone balance. I did try birth control but I was in too deep with Candida to keep taking it so I never saw results. It actually make my acne a lot worse because it made my Candida a lot worse but I hear if you do try it, it takes a couple months to work. A lot of people got worse before they got better. Minocycline made my acne a lot worse when I got immune to it and I gained weight. My acne only got progressively worse after every antibiotic I took but that is just me. The exercise probably helped with your acne while you ran more and your diet might have changed when you went to college (are you on swipes?). You might have to try identifying things in your diet that might be causing you to break out because that works for a lot of people. Fish oil would be good to try because it's a good source of omega 3's which most people don't get enough of. When we balance the omega 3s with the omega 6s in our diets, some how that can help with acne.

I don't know what to tell you to do except maybe try benza clin because I've had a lot of success on that. If this is what you're using right now, it makes your skin worse before it gets better. Plus 3 weeks is probably not long enough to test out the medications because your skin might be doing an initial purge. If you have severe enough acne you might want to try minocycline for a little longer and see if it starts working. Later, you can gradually lower your dosage. If minocycline doesn't work at all for you, you might want to try the birth control. It's probably a better route anyway. If you are taking either of these drugs, try to replace some of the bacteria in your intestines that are dying from the medications by taking some probiotic supplements.

Edit: What have you noticed that would pinpoint it at a hormonal problem? If you haven't yet, you can get a testosterone/estrogen (i'm not sure which one) blood test at the doctor. I was convinced that I had all these problems (either high testosterone or hypothyroid) and all my tests came back fine. I didn't have high testosterone but my doctor still put me on birth control but the odd thing is I was trying to use all these things and when I stopped taking them, my face actually is tolerable with hardly any inflammation.

Edited by CheyCheyenne
Link to comment
Share on other sites

From your story it sounds more like a terrible diet / inactivity thing, not a hormone problem. Trying to self-regulate your hormones probably isn't something you should do. You'd be doing the same thing a bodybuilder does when he pins his ass... just something to consider. On that topic, I'm almost 100% positive it isn't testosterone, but you can get it checked yourself if you ask you doctor. I'd see if the antibiotic you've been prescribed works before doing anything else...

Link to comment
Share on other sites

Eh, right now I have a little too much free time to agonize over my out of control face and google around self diagnosing myself. This is probably not a great idea, because I simultaneously find rave reviews for every available acne treatment and descriptions about how dangerous they are, will slowly kill me, ect.

I saw this video, <http://www.articlesbase.com/videos/5min/146031222>, had noticed a little bit of increased hair growth, and, thus, lept to my hormonal conclusion.

My initial hesitation with the bc was that I was leaving the country for 3 months 3 days after my doctor's appointment and didn't have time to go to the gyno and get started on birth control. Also, I hoped that antibiotics would work because going on bc for my acne seemed extreme as it never used to be such a huge problem and I hoped it would blow over. Nope, still awful acne, which is not just in my head because friends and family members keep commenting and making suggestions. My brother - "you need to get some kind of cream for that". AH! Thank you, oh great one! I am enlightened! It had never occured to me to wash my face. Infuriating.

I guess I'll keep taking the minocycline though I've given up on it really.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×